Drug Induced Lupus

Drug-induced lupus erythematosus (DILE or DIL) is a side-effect of long-term use of certain medications. Specific criteria for diagnosing drug-induced lupus have not been formally established. However, some symptoms overlap with those of SLE.

These include:
• Muscle and joint pain and swelling
• Flu-like symptoms of fatigue and fever
• Serositis (inflammation around the lungs or heart that causes pain or discomfort)
• Certain laboratory test abnormalities.
Once the suspected medication is stopped, symptoms should decline within days. Usually symptoms disappear within one or two weeks. Drug-induced lupus can be diagnosed with certainty only by resolution of symptoms and their failure to recur after stopping the medication.

What Medicines Cause Drug-Induced Lupus?
Lupus-inducing drugs are typically those used to treat chronic diseases. No obvious common denominator links the drugs that are likely to cause lupus. The list includes medicines used to treat:

• Heart disease
• Thyroid disease
• Hypertension
• Neuropsychiatric disorders
• Certain anti-inflammatory agents and antibiotics.

At least 38 drugs currently in use can cause DILE. However, most cases have been associated with these three:

• procainamide (Pronestyl)
• hydralazine (Apresoline)
• quinidine (Quinaglute)

The risk for developing lupus-like disease from any of the other 35 drugs is low or very low; with some drugs only one or two cases have been reported.

Drugs with a definite association to DRL include: chlorpromazine (Thorazine), hydralazine, isoniazid (used for tuberculosis), minocycline, methyldopa, and the heart medications procainamide and quinidine.

What Is The Likelihood of Developing DILE?
• It usually takes several months or even years of continuous therapy with the medication before symptoms appear.
• For the high-risk drugs such as procainamide and hydralazine, only 5-20 percent of people treated for one to two years at currently used doses will develop drug-induced lupus.
• With most of the other drugs, the risk is less than 1 percent that those taking the medication will develop DILE.

Who Is Most At Risk?
• There is no evidence that people with SLE are more likely to develop drug-induced lupus.
• The use of procainamide, hydralazine, isoniazid, or various anticonvulsants has not been associated with an increase in SLE disease activity or onset of flares.
• The major risk factor for developing drug-induced lupus is chronic, long-term use of a drug known to cause this problem.
• Usually DILE occurs in males over 50 years old, because they have a higher chance of developing chronic diseases that require this type of continuous medication: procainamide or quinidine is prescribed for cardiac arrhythmias, and hydralazine is prescribed for hypertension.
• The high female-to-male ratio associated with SLE is not a distinguishing feature of drug-induced lupus.
• Some evidence suggests that whites are more likely than blacks to develop DILE.

Is Heredity A Factor In DILE?
The only well-defined genetic risk factor in DILE is the slow drug acetylation phenotype. Many medications change biochemically as they pass through the liver, and people who are “fast acetylators” more efficiently metabolize procainamide and hydralazine to a form that does not induce lupus. Therefore, people who are “slow acetylators” are at higher risk for developing lupus-like disease from these two drugs. This is a characteristic of approximately 50 percent of the North American white and black populations.

Why Does Drug-Induced Lupus Occur?
Considerable controversy and disagreement exists about the processes that lead to drug-induced autoimmunity. Drug-induced lupus was first identified almost 50 years ago and has been the subject of many research studies. However, the causes of this disorder are only beginning to be understood.
1. One view is that the offending drugs interfere with enzymes that would otherwise suppress certain genes. The result is a non-specific hyperimmune condition.
2. Considerable circumstantial evidence suggests that it is not the drug itself but the metabolic change the drug undergoes in the body that makes it able to react with the immune system.
3. One possibility is that when these drug metabolites bind to certain proteins, drug-protein complexes are produced. These then activate drug-specific lymphocytes, which damage surrounding tissue or stimulate neighboring lymphocytes.
4. In one mouse study, a drug metabolite was placed in the thymus (one of the main lymphoid organs that forms T lymphocytes). The result was production of the type of autoantibodies that are seen in drug-induced lupus. These findings point to the human thymus as the place where the DILE process begins.
5. It is possible that more than one process causes drug-induced lupus. Although most cases of SLE probably arise spontaneously, the similarities in the signs and symptoms between SLE and DILE suggest that similar immune problems are involved in both diseases.
Symptoms Of DILE
• People with drug-induced lupus most often complain of flu-like symptoms, especially muscle and joint pain.
• Sometimes the symptoms appear gradually and worsen when the person is treated with the implicated drug for many months.
• In other people, the onset of symptoms is rapid.
• Features of drug-induced lupus are essentially the same regardless of the implicated medication. (However, there is some suggestion that certain symptoms are more common with particular drugs.)
• Symptoms are mild in most people, but can become debilitating if the individual continues to take the offending medication.
• By the time a diagnosis is made, most people will have one or more of these symptoms:
– joint pain
– muscle pain
– fever
– arthritis
– inflammation of the heart and lung.


Treatment Of DILE

The most important aspect of treating drug-induced lupus is to recognize the medication that is likely to be causing the problems. Its use can then be discontinued. This step is often sufficient to improve the symptoms within a few days, which will indicate that symptoms were drug-induced.
Individuals will probably improve more quickly if non-steroidal anti-inflammatory drugs (NSAIDs) are then used.